SpringerOpen Newsletter

Receive periodic news and updates relating to SpringerOpen.

This article is part of the series Harnack's Estimates, Positivity and Local Behavior of Degenerate and Singular Parabolic Equations.

Open Access Research Article

Symmetry Theorems and Uniform Rectifiability

John Lewis1* and Andrew L Vogel2

Author Affiliations

1 Department of Mathematics, University of Kentucky, Lexington, KY 40506-0027, USA

2 Department of Mathematics, Syracuse University, Syracuse, NY 13244, USA

For all author emails, please log on.

Boundary Value Problems 2007, 2007:030190  doi:10.1155/2007/30190

The electronic version of this article is the complete one and can be found online at: http://www.boundaryvalueproblems.com/content/2007/1/030190


Received:3 June 2006
Accepted:21 September 2006
Published:30 November 2006

© 2007 Lewis and Vogel

This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

We study overdetermined boundary conditions for positive solutions to some elliptic partial differential equations of -Laplacian type in a bounded domain . We show that these conditions imply uniform rectifiability of and also that they yield the solution to certain symmetry problems.

References

  1. David, G, Semmes, S: Singular integrals and rectifiable sets in : Beyond Lipschitz graphs. Astérisque.(193), 152 (1991). PubMed Abstract | Publisher Full Text | PubMed Central Full Text OpenURL

  2. David, G, Semmes, S: Analysis of and on Uniformly Rectifiable Sets, Mathematical Surveys and Monographs,p. xii+356. American Mathematical Society, Rhode Island (1993)

  3. Serrin, J: A symmetry problem in potential theory. Archive for Rational Mechanics and Analysis. 43(4), 304–318 (1971)

  4. Lewis, JL, Vogel, AL: On some almost everywhere symmetry theorems. Nonlinear Diffusion Equations and Their Equilibrium States, 3 (Gregynog, 1989), Progr. Nonlinear Differential Equations Appl., pp. 347–374. Birkhäuser Boston, Massachusetts (1992)

  5. Lewis, JL, Vogel, AL: A symmetry theorem revisited. Proceedings of the American Mathematical Society. 130(2), 443–451 (2002). Publisher Full Text OpenURL

  6. Lewis, JL, Vogel, AL: Uniqueness in a free boundary problem. Communications in Partial Differential Equations. 31, 1591–1614 (2006). Publisher Full Text OpenURL

  7. Vogel, AL: Symmetry and regularity for general regions having a solution to certain overdetermined boundary value problems. Atti del Seminario Matematico e Fisico dell'Università di Modena. 40(2), 443–484 (1992)

  8. Lewis, JL, Vogel, AL: On pseudospheres that are quasispheres. Revista Matemática Iberoamericana. 17(2), 221–255 (2001)

  9. Bennewitz, B: Nonuniqueness in a free boundary problem, Ph.D. thesis, University of Kentucky, Lexington KY (2006)

  10. Henrot, A, Shahgholian, H: Existence of classical solutions to a free boundary problem for the -Laplace operator. I. The exterior convex case. Journal für die reine und angewandte Mathematik. 521, 85–97 (2000). PubMed Abstract | Publisher Full Text | PubMed Central Full Text OpenURL

  11. Henrot, A, Shahgholian, H: Existence of classical solutions to a free boundary problem for the -Laplace operator. II. The interior convex case. Indiana University Mathematics Journal. 49(1), 311–323 (2000)

  12. Henrot, A, Shahgholian, H: The one phase free boundary problem for the -Laplacian with non-constant Bernoulli boundary condition. Transactions of the American Mathematical Society. 354(6), 2399–2416 (2002). Publisher Full Text OpenURL

  13. Bishop, CJ, Jones, PW: Harmonic measure and arclength. Annals of Mathematics. Second Series. 132(3), 511–547 (1990). Publisher Full Text OpenURL

  14. David, G, Jerison, D: Lipschitz approximation to hypersurfaces, harmonic measure, and singular integrals. Indiana University Mathematics Journal. 39(3), 831–845 (1990). Publisher Full Text OpenURL

  15. Kenig, CE, Pipher, J: The Dirichlet problem for elliptic equations with drift terms. Publicacions Matemàtiques. 45(1), 199–217 (2001)

  16. Alt, HW, Caffarelli, LA, Friedman, A: A free boundary problem for quasilinear elliptic equations. Annali della Scuola Normale Superiore di Pisa. Classe di Scienze. Serie IV. 11(1), 1–44 (1984)

  17. Serrin, J: Local behavior of solutions of quasi-linear equations. Acta Mathematica. 111(1), 247–302 (1964). Publisher Full Text OpenURL

  18. Garofalo, N, Lewis, JL: A symmetry result related to some overdetermined boundary value problems. American Journal of Mathematics. 111(1), 9–33 (1989). Publisher Full Text OpenURL

  19. Choe, HJ: Regularity for minimizers of certain degenerate functionals with nonstandard growth conditions. Communications in Partial Differential Equations. 16(2-3), 363–372 (1991). Publisher Full Text OpenURL

  20. Manfredi, JJ: Regularity for minima of functionals with -growth. Journal of Differential Equations. 76(2), 203–212 (1988). Publisher Full Text OpenURL

  21. Heinonen, J, Kilpeläinen, T, Martio, O: Nonlinear Potential Theory of Degenerate Elliptic Equations, Oxford Mathematical Monographs,p. vi+363. Oxford University Press, New York (1993)

  22. Kilpeläinen, T, Zhong, X: Growth of entire -subharmonic functions. Annales Academiæ Scientiarium Fennicæ. Mathematica. 28(1), 181–192 (2003)

  23. Kilpeläinen, T, Malý, J: The Wiener test and potential estimates for quasilinear elliptic equations. Acta Mathematica. 172(1), 137–161 (1994). Publisher Full Text OpenURL

  24. Eremenko, A, Lewis, JL: Uniform limits of certain -harmonic functions with applications to quasiregular mappings. Annales Academiae Scientiarum Fennicae. Series A I. Mathematica. 16(2), 361–375 (1991)

  25. Gilbarg, D, Trudinger, NS: Elliptic Partial Differential Equations of Second Order, Fundamental Principles of Mathematical Sciences, Springer, Berlin (1983)

  26. Mattila, P: Geometry of Sets and Measures in Euclidean Spaces, Cambridge Studies in Advanced Mathematics,p. xii+343. Cambridge University Press, Cambridge (1995)

  27. Semmes, S: Differentiable function theory on hypersurfaces in (without bounds on their smoothness). Indiana University Mathematics Journal. 39(4), 985–1004 (1990). Publisher Full Text OpenURL

  28. Littman, W, Stampacchia, G, Weinberger, HF: Regular points for elliptic equations with discontinuous coefficients. Annali della Scuola Normale Superiore di Pisa. Serie III. 17, 43–77 (1963)

  29. Gariepy, R, Ziemer, WP: A regularity condition at the boundary for solutions of quasilinear elliptic equations. Archive for Rational Mechanics and Analysis. 67(1), 25–39 (1977). Publisher Full Text OpenURL

  30. Hofmann, S, Lewis, JL: The Dirichlet problem for parabolic operators with singular drift terms. Memoirs of the American Mathematical Society. 151(719), viii+113 (2001)

  31. Rivera-Noriega, J: Absolute continuity of parabolic measure and area integral estimates in non-cylindrical domains. Indiana University Mathematics Journal. 52(2), 477–525 (2003)

  32. Bennewitz, B, Lewis, JL: On weak reverse Hölder inequalities for nondoubling harmonic measures. Complex Variables. 49(7–9), 571–582 (2004)

  33. Gehring, FW: The -integrability of the partial derivatives of a quasiconformal mapping. Acta Mathematica. 130(1), 265–277 (1973). Publisher Full Text OpenURL

  34. Danielli, D, Petrosyan, A: A minimum problem with free boundary for a degenerate quasilinear operator. Calculus of Variations and Partial Differential Equations. 23(1), 97–124 (2005). Publisher Full Text OpenURL

  35. Mattila, P, Melnikov, MS, Verdera, J: The Cauchy integral, analytic capacity, and uniform rectifiability. Annals of Mathematics. Second Series. 144(1), 127–136 (1996). Publisher Full Text OpenURL

  36. Lewis, JL: Uniformly fat sets. Transactions of the American Mathematical Society. 308(1), 177–196 (1988). Publisher Full Text OpenURL

  37. Mateu, J, Tolsa, X, Verdera, J: The planar Cantor sets of zero analytic capacity and the local -theorem. Journal of the American Mathematical Society. 16(1), 19–28 (2003). Publisher Full Text OpenURL

  38. Nazarov, F, Treil, S, Volberg, A: Accretive system -theorems on nonhomogeneous spaces. Duke Mathematical Journal. 113(2), 259–312 (2002). Publisher Full Text OpenURL

  39. Tolsa, X: Painlevé's problem and the semiadditivity of analytic capacity. Acta Mathematica. 190(1), 105–149 (2003). Publisher Full Text OpenURL

  40. Tolsa, X: The space for nondoubling measures in terms of a grand maximal operator. Transactions of the American Mathematical Society. 355(1), 315–348 (2003). Publisher Full Text OpenURL

  41. Feldman, M: Regularity of Lipschitz free boundaries in two-phase problems for fully nonlinear elliptic equations. Indiana University Mathematics Journal. 50(3), 1171–1200 (2001)

  42. Wang, P-Y: Regularity of free boundaries of two-phase problems for fully nonlinear elliptic equations of second order. I. Lipschitz free boundaries are . Communications on Pure and Applied Mathematics. 53(7), 799–810 (2000). Publisher Full Text OpenURL